How does C Diff make you ill?

How does c diff make you ill? The actions of antibiotics taken for other conditions can change your gut bacteria and allow toxic c.difficile to attack your stomach cell linings.

Where does it come from?

  • C.Difficile is found in the soil, in animals and the food chain.
  • It often enters our houses through the dust on our feet.
  • It often enters our bodies via the mouth.
  • It is transported there by the hand which has often picked it up from a surface.
  • The deadlier strains may have spread out from our hospitals into the community


How does c diff make you ill? The actions of antibiotics taken for other conditions can change your gut bacteria and allow toxic c.difficile to attack your stomach cell linings.

Where does it come from?

  • C.Difficile is found in the soil, in animals and the food chain.
  • It often enters our houses through the dust on our feet.
  • It often enters our bodies via the mouth.
  • It is transported there by the hand which has often picked it up from a surface.
  • The deadlier strains may have spread out from our hospitals into the community

How does c diff make you ill – The bacteria

  • C difficile bacteria can be found in human excretment. It lives in the large bowel (colon).
  • Some C. difficile bacteria produce toxins that can cause diarrhea.
  • It can also change to a tougher, harder to kill spore.
  • Spores can survive hot and cold temperatures and are resistant to the action of many chemicals, including the  alcohol-based hand sanitizers often found in hospitals.
  • Because they then ‘hang around’ the spores can infect others

How does c diff make you ill – The infection

  • A healthy large bowel has many bacteria.
  • Not all of them are destructive and in many cases they stop c difficile from growing if a person is a carrier of the bacteria.
  • Antibiotic treatment for other conditions can sometimes kill the bacteria that are holding C difficile in check.
  • If the C. difficile strains in a persons stomach are the type that produce toxins, these toxins may make you sick by attacking the mucus and lining of the stomach and intestine.  Dead cells and other toxic elements cluster together in destructive islands of infection.
  • The diarrhea and other symptoms that you may develop in these situations are called Clostridium difficile-associated disease (CDAD)
  • (Not all diarrhea while taking antibiotics is caused by C. difficile.)


Other Important C Difficile Pages

C Diff Recent News

44 thoughts on “How does C Diff make you ill?

  1. Adriana

    My mother, at 80, is being treated with a second round of antibiotics for a recurrence of d diff (she had a knee replacement which went well–then this). She is suffering and very weak. I am looking for a medical facility in California that performs fecal transplants as I would like to see her well soon. She is otherwise in excellent health.

    Reply
    1. admin Post author

      If you google ‘fecal transplant california’ that may be the best way to track down a facility. Look for major hospitals rather than any other types of offer.

      Dave
      cdifficile.org

      Reply
      1. Adriana

        Thanks for the responses. My mother is working with the Mayo Clinic and we are looking at USF and other possibilities, but it is hard to find info on the web. I’ve tried several variations of the search terms, but there isn’t much out there. At this time, both the Mayo Clinic and my mother’s doc have said that she needs to undergo the full antibiotic protocol before being eligible for the fecal transplant. So she is miserable, and we wait.

        Reply
        1. admin Post author

          The FDA sought to more or less close down the Fecal transplant route. There was a strong backlash and they relaxed their ruling but the hospitals still need to demonstrate it is as a last resort. Many feel it should be the first line treatment but there will need to be more safety protocols in place before that happens.

          Reply
  2. Karen cowan

    My mom is in rehab for a large wound on her leg. Mom is 87 years old and has diabeties along witty kidney failure. She has had diaeriha for 5 to6 days. Today the rehab nurse told me they are pretty sure she has c-diff they did a stool sample and washed her room down with bleach water. My question is should I bring her home tomorrow as was planned? She don’t care that she is contagious she just wants to come home. They also put her on antibiotics today .

    Reply
    1. admin Post author

      Hygiene around the home with respect to door handles, toilets and hand hygiene for all who live there will often be enough to ensure that transmission does not happen to other family members. Studies suggest that the risk in the home is low

      Dave
      cdifficile.org

      Reply
    1. Infection Watch

      This is a quote from http://www.patient.co.uk

      Infection with Clostridium difficile most commonly occurs in people who have recently had a course of antibiotics and are in hospital. Symptoms can range from mild diarrhoea to a life-threatening inflammation of the bowel. No treatment may be needed in mild cases except drinking plenty of fluids. However, treatment with specific antibiotics is needed in more severe cases.

      Reply
  3. Shelby

    I have had c diff 4 different times in 3 months, I was on flagl for the first 3 times and vanco this last time. I am going to see a infectious disease doctor. Is this life threating, should I be concerned? What will this doctor do differently than a regular family doctor?

    Reply
    1. Infection Watch

      C diff can become serious over time. The ID specialit will have greater insight, more technology and more day to day experience with this type of infection.

      Dave
      Cdifficile.org

      Reply
  4. Ashley

    My baby, turning 1 on Saturday, was just diagnosed with C Diff. It is going to take them until tomorrow to get the medicine ready. Should I be worried, she has had the symptoms for 2 weeks now. How common is it for babies to get C Diff?

    Reply
  5. Mary

    Hello, my brother was treated with an antibiotic for a cut on his leg. It healed without stiches or even a bandage. He was perfectly fine at 3:00 pm and suddenly his stomach started cramping. He started vomiting and had explosive diarrhea. He was very weak and fainted. Went to hospital at 5:00 pm where he went into respiratory failure and had to be placed on a ventilator. Drs had no idea what was wrong. He went into a coma and multi-organ failure. He died the next morning at 11:00am. It was determined c-diff infection was the cause. He was only 51 and in good health.
    Mary

    Reply

Leave a Reply